Alert archive / Colorado / Tornado Warnings in 2011
Tornado Warning 1, NWS Grand Junction, CO
NWS Grand Junction, CO issued this tornado warning at Jul 18, 2011, 8:34 PM MDT for Montezuma County, Colorado. It was in force for 11 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2011, 8:34 PM MDT (02:34 UTC)
- Expired
- Jul 18, 2011, 8:45 PM MDT
- In force
- 11 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
County Montezuma County, CO
The radar
The Grand Junction radar (KGJX), 209 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 8:40 PM MDT | TORNADO | 2 N Towaoc, CO | EARLIER REPORTED FUNNEL CLOUD HAS NOW REACHED THE GROUND 2 MILES NORTH OF TOWAOC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 2.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -245 J/kg
- Mixed-layer LCL
- 2727 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
534 WFUS55 KGJT 190234 TORGJT COC083-190245- /O.NEW.KGJT.TO.W.0001.110719T0234Z-110719T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 834 PM MDT MON JUL 18 2011 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * TORNADO WARNING FOR... CENTRAL MONTEZUMA COUNTY IN SOUTHWEST COLORADO... * UNTIL 845 PM MDT * AT 832 PM MDT...A WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 13 MILES SOUTH OF CORTEZ...OR 38 MILES EAST OF MONTEZUMA CREEK. A TORNADO MAY DEVELOP AT ANY TIME. DOPPLER RADAR SHOWED THIS DANGEROUS STORM MOVING NORTHWEST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... TOWAOC. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3728 10882 3735 10859 3713 10848 3706 10869 TIME...MOT...LOC 0234Z 157DEG 12KT 3718 10863 $$ PF
1 follow-up statement
714 WWUS55 KGJT 190242 SVSGJT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 842 PM MDT MON JUL 18 2011 COC083-190245- /O.CON.KGJT.TO.W.0001.000000T0000Z-110719T0245Z/ MONTEZUMA CO- 842 PM MDT MON JUL 18 2011 ...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL MONTEZUMA COUNTY UNTIL 845 PM MDT... AT 837 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO. THIS TORNADO WAS LOCATED 12 MILES SOUTH OF CORTEZ...OR 38 MILES EAST OF MONTEZUMA CREEK...MOVING NORTHWEST AT 15 MPH. AT 838 PM MDT...A WEATHER SPOTTER REPORTED A TORNADO ON THE GROUND NEAR TOWAOC...WITHIN ONE MILE OF HIGHWAY 491. SOME LARGE OAK TREES ARE DOWN. LOCATIONS IMPACTED INCLUDE... TOWAOC. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. AS A LAST RESORT... EITHER PARK YOUR VEHICLE AND STAY PUT...OR ABANDON YOUR VEHICLE AND LIE DOWN IN A LOW LYING AREA. && LAT...LON 3728 10882 3735 10859 3713 10848 3706 10869 TIME...MOT...LOC 0240Z 157DEG 12KT 3720 10864 $$ PF
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this tornado warning went out at Jul 18, 3:08 PM MDT, 5 hours 26 minutes earlier.
Area forecast discussion, Jul 18, 3:08 PM MDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 308 PM MDT MON JUL 18 2011 .SHORT TERM...TONIGHT THROUGH THURSDAY... ATMOSPHERE REMAINS QUITE MOIST WITH GOOD INSTABILITY UNDER AFTERNOON HEATING. STORM MOTION IS SLOWER THAN FORECASTED THIS MORNING...TO THE N-NE AT AROUND 10-15 MPH. THIS RAISES FLASH FLOOD CONCERNS. ONE AREA OF CONCERN IS THE SW SIDE OF THE UNCOMPAHGRE PLATEAU WHERE THUNDERSTORMS HAVE FORMED AND REFORMED SINCE LATE MORNING. THESE HEAVIER SHOWERS ARE FLOWING INTO THE SAN MIGUEL RIVER. STORMS ACROSS THE NORTHERN CWA ARE MOVING FASTER AND THUS HAVE LESS CHANCE OF RUNOFF PROBLEMS. AS WE SAW IN NUCLA YESTERDAY...LOCALIZED STRONG OUTFLOW WINDS UP TO 60 MPH ARE POSSIBLE. THESE WILL BE SHORT- LIVED AND VERY LOCALIZED AND THEREFORE VERY HARD TO CAPTURE WITH RADAR. WITH WBZ AT 15.6KFT...PEA-SIZE HAIL WILL BE POSSIBLE IN THE HIGHEST ELEVATIONS...BUT DON'T EXPECT THIS TO BIAS THE RADAR PRECIPITATION AMOUNTS TOO MUCH. MOST STORMS WILL END BY MIDNIGHT BUT A FEW STORMS COULD GO INTO THE EARLY MORNING HOURS...ESPECIALLY SOUTH WHERE THE MOISTURE IS DEEPEST. TUESDAY...A DISTURBANCE THAT IS CURRENTLY IN SOUTHERN AZ-NM WILL WORK INTO THE FOUR-CORNERS AREA IN THE MORNING. THIS WILL PROVIDE UPPER LEVEL SUPPORT FOR WIDESPREAD SHOWERS AND STORMS. THE LATEST MODELS PRODUCES A LARGE AREA OF UPPER LEVEL DIVERGENCE FROM CORTEZ NORTH TO ABOUT RANGELY DURING THE AFTERNOON AND EARLY EVENING. TUESDAY NIGHT...UNUSUALLY STRONG WEST COAST TROUGH PASSES TO OUR NORTH. THIS WILL USHER IN A DRIER AIRMASS ACROSS THE NORTHERN FORECAST AREA. WEDNESDAY-THURSDAY...WEST COAST TROUGH REMAINS ACTIVE AND PRODUCES A DRIER SW FLOW OVER OUR NORTHERN CWA. DEEPER MOISTURE REMAINS IN PLACE ACROSS THE S AND SE PORTIONS OF THE FORECAST AREA. DIURNAL TEMPERATURE SPREAD WILL INCREASE ACROSS THE NORTHERN AND WESTERN PORTIONS OF THE FORECAST AREA. .LONG TERM...THURSDAY NIGHT THROUGH MONDAY... WESTERN TROF/EASTERN RIDGE WILL BE THE UPPER AIR PATTERN BY LATE IN THE WEEK WITH THE NORTHWEST CONUS COOLER THAN NORMAL AND THE SOUTHEAST STATES UNDER EXTREME HEAT THAT WILL BE SHIFTING OUT OF THE PLAINS. THIS WILL LEAVE A STRONGER SOUTHWEST FLOW OVER THE GREAT BASIN AND DRIER CONDITIONS ARE EXPECTED AS THE MOISTURE PLUME IS SHIFTED MOSTLY EAST OF THE ROCKIES AND THINNED OUT BY THE WEEKEND. PRECIPITABLE WATER VALUES ALMOST DROP IN HALF FOR FRIDAY...WHICH HAS BEEN A CONSTANT TREND IN MODELS THE PAST FEW RUNS...LINGERING SOMEWHAT ACROSS THE SOUTHERN CWA AND THE CURRENT TREND OF SCATTERED CONVECTION IN THE SAN JUANS AND ISOLATED DIVIDE THUNDERSTORMS LOOKS ON TRACK. WITH DRIER AIRMASS MOVING IN FROM THE CENTRAL GREAT BASIN TEMPERATURES SHOULD RESPOND BY WARMING TO OR SLIGHTLY ABOVE NORMAL. OVER THE WEEKEND THE LAST BIT OF ENERGY IN THE TROF OVER THE PACIFIC NORTHWEST LIFT/S NORTHEAST INTO CENTRAL CANADA AND ALLOWS THE SUB-TROPICAL RIDGE TO WEDGE IT/S WAY BACK TO THE WEST COAST...CENTERING NEAR THE 4 CORNERS REGION BY EARLY MONDAY. THE HOT NATURE OF THIS RIDGE SHOULD KEEP TEMPERATURES AT ABOVE NORMAL LEVELS INTO EARLY NEXT WEEK. AS FOR MOISTURE THIS RIDGE SHOULD AGAIN ABSORB MONSOONAL MOISTURE AND CONTINUE TO RECYCLE IT FOR AN INCREASE IN AFTERNOON CONVECTION...BUT THERE DOES NOT SEEM TO BE A CLEAR SIGNAL WHEN THIS WILL HAPPEN LOOKING AT PRECIPITABLE WATER AND MOISTURE FIELDS FROM LONGER RANGE MODELS. FOR NOW WILL CONTINUE THE TREND OF DIURNAL THUNDERSTORMS ALONG THE DIVIDE...BUT MORE FAVORED IN THE SOUTHERN MOUNTAINS...CLOSER TO THE MOISTURE PLUME. && .AVIATION... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS. MVFR CONDITIONS CAN BE EXPECTED NEAR THESE STORMS WITH ISOLATED IFR CONDITIONS POSSIBLE WITH THE STRONGER CELLS. SHOWERS AND THUNDERSTORMS WILL DECREASE IN BOTH STRENGTH AND COVERAGE AFTER MIDNIGHT WITH ONLY LOCALIZED MVFR CONDITIONS POSSIBLE. ANOTHER ROUND OF SHOWERS AND STORMS WILL BEGIN LATE TUESDAY MORNING BECOMING WIDESPREAD IN THE AFTERNOON. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && SHORT TERM......JOE LONG TERM.......DP AVIATION........TGJT
Hazardous weather outlook, Jul 18, 6:02 AM MDT, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 602 AM MDT MON JUL 18 2011 COZ001>014-017>023-UTZ022>025-027>029-191202- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 602 AM MDT MON JUL 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... MONSOONAL MOISTURE WILL CONTINUE ACROSS THE FORECAST AREA TODAY. EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO INCREASE DURING THE DAY AND CONTINUE INTO THE EVENING. LOCALLY HEAVY RAIN IS POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... A MONSOONAL SURGE WILL CONTINUE TO BRING INCREASED MOISTURE ACROSS THE AREA THROUGH THE MIDDLE OF THE WEEK FOR SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING. LOCALLY HEAVY RAIN IS POSSIBLE WITH SOME OF THESE STORMS. A DRIER SOUTHWEST FLOW WILL DEVELOP BY THURSDAY FOR A DOWNTURN IN CONVECTIVE ACTIVITY THROUGH THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 18, 5:42 PM MDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
542 PM MDT MON JUL 18 2011
COZ004-005-190030-
ELKHEAD AND PARK MOUNTAINS CO-UPPER YAMPA RIVER BASIN CO-
542 PM MDT MON JUL 18 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROUTT COUNTY UNTIL 630
PM MDT...
AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF OAK CREEK...OR 43 MILES SOUTHEAST
OF CRAIG...MOVING NORTH AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
OAK CREEK AROUND 550 PM MDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4011 10666 4010 10701 4047 10707 4048 10665
4046 10664 4035 10665 4034 10663
PFLocal storm report, Jul 18, 6:59 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
659 PM MDT MON JUL 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HEAVY RAIN 4 W BASALT 39.37N 107.10W
07/18/2011 M1.48 INCH EAGLE CO OTHER FEDERAL
1 HOUR TOTAL AT RAWS SITE THE CROWN
&&
EVENT NUMBER GJT1100503
TBLocal storm report, Jul 18, 7:04 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
704 PM MDT MON JUL 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM DEBRIS FLOW TELLURIDE 37.94N 107.81W
07/18/2011 SAN MIGUEL CO DEPT OF HIGHWAYS
MUDSLIDE ON CO 145 NEAR TELLURIDE... CLOSED BETWEEN MM
71-75
&&
EVENT NUMBER GJT1100504
TBSpecial weather statement, Jul 18, 7:42 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
742 PM MDT MON JUL 18 2011
UTZ027-190230-
ARCHES/GRAND FLAT UT-
742 PM MDT MON JUL 18 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAND COUNTY UNTIL 830 PM
MDT...
AT 738 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST
OF GREEN RIVER TO 12 MILES NORTHWEST OF CASTLE VALLEY...AND MOVING
NORTH AT 10 MPH.
WIND GUSTS UP TO 50 MPH FROM THE SOUTH MAY PRODUCE DANGEROUS
CROSSWINDS ALONG INTERSTATE 70. HEAVY RAIN SHOWERS AND FREQUENT
DANGEROUS LIGHTNING ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
GREEN RIVER AND INTERSTATE 70 BETWEEN GREEN RIVER AND THOMPSON
SPRINGS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3893 11015 3903 11015 3898 10944 3866 10946
3870 11010 3872 11012 3876 11010 3878 11013
3881 11012 3884 11016 3886 11015 3887 11017
3889 11017 3891 11018
PFLocal storm report, Jul 18, 8:34 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
834 PM MDT MON JUL 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM FUNNEL CLOUD TOWAOC 37.21N 108.73W
07/18/2011 MONTEZUMA CO TRAINED SPOTTER
MIKE FRAISER 2 MILES N OF TOWAOC REPORTED A FUNNEL
CLOUD
&&
EVENT NUMBER GJT1100505
MCThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:03 PM MDT | Flash Flood Warning | GJT | Eagle, Garfield, Pitkin | 3 hr |
| Jul 18, 6:27 PM MDT | Areal Flood Advisory | GJT | Dolores, Hinsdale, Ouray, San Juan, San Miguel | 3 hr |
| Jul 18, 7:20 PM MDT | Areal Flood Advisory | GJT | Eagle, Garfield, Rio Blanco, Routt | 3 hr |
| Jul 18, 8:30 PM MDT | Severe Thunderstorm Warning | GJT | Montezuma | 45 min |
| Jul 18, 8:43 PM MDT | Tornado Warning | GJT | Montezuma | 17 min |
| Jul 18, 9:12 PM MDT | Severe Thunderstorm Warning | GJT | Moffat, Rio Blanco | 48 min |
| Jul 18, 9:58 PM MDT | Severe Thunderstorm Warning | GJT | Moffat, Rio Blanco | 47 min |
| Jul 18, 10:46 PM MDT | Special Weather Statement | GJT | Moffat | 44 min |
| Jul 19, 2:24 PM MDT | Areal Flood Advisory | GJT | Garfield, Mesa, Pitkin | 2 hr |
| Jul 19, 3:02 PM MDT | Areal Flood Advisory | GJT | Montrose, Ouray, San Miguel | 3 hr |
| Jul 19, 3:13 PM MDT | Special Weather Statement | GJT | Rio Blanco | 47 min |
| Jul 19, 3:20 PM MDT | Areal Flood Advisory | GJT | Delta, Montrose, Ouray | 3 hr |
| Jul 19, 3:38 PM MDT | Areal Flood Advisory | GJT | Mesa, Montrose | 3 hr |
| Jul 19, 4:45 PM MDT | Flash Flood Warning | GJT | Dolores, Ouray, San Juan, San Miguel | 3 hr |
| Jul 19, 4:48 PM MDT | Areal Flood Advisory | GJT | Delta, Eagle, Garfield, Gunnison, Mesa, Moffat and 3 more | 4 hr |
| Jul 19, 4:51 PM MDT | Severe Thunderstorm Warning | GJT | Moffat, Rio Blanco | 35 min |
| Jul 19, 5:03 PM MDT | Severe Thunderstorm Warning | GJT | Moffat, Routt | 42 min |
| Jul 19, 5:44 PM MDT | Severe Thunderstorm Warning | GJT | Moffat, Routt | 46 min |
Nearby
Tornado Warnings in Colorado, 2011Every tornado warning in 2011Tornadoes in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.